Adjunctive atropine is unnecessary during ketamine sedation in children.

Abstract

BACKGROUND The prophylactic coadministration of atropine or other anticholinergics during dissociative sedation has historically been considered mandatory to mitigate ketamine-associated hypersalivation. Emergency physicians (EPs) are known to omit this adjunct, so a prospective study to describe the safety profile of this practice was initiated. OBJECTIVES To quantify the magnitude of excessive salivation, describe interventions for hypersalivation, and describe any associated airway complications. METHODS In this prospective observational study of emergency department (ED) pediatric patients receiving dissociative sedation, treating physicians rated excessive salivation on a 100-mm visual analog scale and recorded the frequency and nature of airway complications and interventions for hypersalivation. RESULTS Of 1,090 ketamine sedations during the 3-year study period, 947 (86.9%) were performed without adjunctive atropine. Treating physicians assigned the majority (92%) of these subjects salivation visual analog scale ratings of 0 mm, i.e., "none," and only 1.3% of ratings were >or= 50 mm. Transient airway complications occurred in 3.2%, with just one (brief desaturation) felt related to hypersalivation (incidence 0.11%, 95% confidence interval = 0.003% to 0.59%). Interventions for hypersalivation (most commonly suctioning) occurred in 4.2%, with no occurrences of assisted ventilation or intubation. CONCLUSIONS When adjunctive atropine is omitted during ketamine sedation in children, excessive salivation is uncommon, and associated airway complications are rare. Anticholinergic prophylaxis is not routinely necessary in this setting.

Topics

    0 Figures and Tables

      Download Full PDF Version (Non-Commercial Use)